Missouri, 2004Damaging Wind in Missouri, July 5, 2004
July 5, 2004 · NWS SGF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 2:40 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 2:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 AM CDT MON JUL 5 2004
.DISCUSSION UPDATED...
COLD POOL HAS DEVELOPED WITH THE COMPLEX OF THUNDERSTORMS OVER SOUTH
CENTRAL KANSAS. THIS COMPLEX HAS ACCELERATED EASTWARD SINCE 3
AM...AND WILL LIKELY AFFECT MOST OF THE FORECAST AREA THIS MORNING.
DAMAGING WINDS WILL BE THE MAIN THREAT. AFTER 10 AM...MOST OF THE
ACTIVITY WILL HAVE MOVED INTO EASTERN MISSOURI WITH CLEARING SKIES
AND HEAT INDICES LIKELY APPROACHING 100 DEGREES IN PORTIONS OF THE
OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. WILL KEEP SMALL CHANCES
OF THUNDERSTORMS THIS AFTERNOON...BUT IT SHOULD BE LIMITED TO THE
FAR NORTHERN FORECAST AREA.
MID LEVEL CAP SHOULD HOLD MONDAY NIGHT...UNTIL SURFACE FEATURE AND
ASSOCIATED CONVECTIVE COMPLEX THAT DEVELOPS OVER THE NORTHERN
PLAINS...MOVES SOUTHEAST TOWARD OUR AREA. HAVE ONLY SLIGHT CHANCES
IN THE FAR NORTHWEST PART OF THE AREA UNTIL AFTER 3 AM TUESDAY WHICH
SEEMS REASONABLE DUE TO NON UPWARD ASCENT AND MID LEVEL CAP.
BOTH THE ETA/GFS ARE MOVING A FRONTAL BOUNDARY THROUGH THE AREA LATE
TUESDAY OR EARLY WEDNESDAY MORNING. GFS IS ABOUT 12 HOURS
FASTER...BUT WILL FOLLOW ETA WHICH SEEMS TO HAVE A BETTER HANDLE ON
CURRENT TRENDS. ANYWAY...FRONTAL BOUNDARY WILL LIKELY STALL OVER
NORTHERN ARKANSAS AND BEGIN TO MOVE NORTHWARD BY LATE WEDNESDAY INTO
THURSDAY. THERE COULD BE NOCTURNAL CONVECTIVE WEDNESDAY
NIGHT/THURSDAY MORNING...BUT WILL LEAVE DRY AT THIS TIME DUE TO
TIMING AND STRENGTH OF RETURN FLOW.
NO OTHER CHANGES IN THE EXTENDED PERIOD. LOOKS TO BE WARM AND HUMID
WHICH IS TYPICAL FOR EARLY JULY WEATHER OVER THE REGION.
.AVIATION...
COMPLEX OF THUNDERSTORMS OVER SOUTH CENTRAL KANSAS MAY GIVE MVFR
CEILINGS AND VISIBILITIES TO THE AREA EARLY THIS MORNING.
HOWEVER...MOST OF THE DAY SHOULD BE VFR.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FFA FOR VERNON...BARTON...JASPER...NEWTON...MCDONALD...
LAWRENCE...BARRY...STONE...AND TANEY COUNTIES THROUGH 1 PM.
KS...FFA FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES THROUGH 1
PM.
WFO SGF
Hazardous weather outlook, Jul 5, 4:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT MON JUL 5 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
551 AM CDT MON JUL 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS MORNING...
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP TO
70 MPH...LARGE HAIL UP TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL RAINFALL WHICH COULD PRODUCE
FLASH FLOODING.
AREAS AFFECTED AND TIMING:
SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA OF
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS MORNING...AND AGAIN
LATER THIS AFTERNOON NORTH OF INTERSTATE 44.
DISCUSSION:
A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
EAST ACROSS SOUTHERN MISSOURI THIS MORNING. STRONG MID LEVEL
WINDS AND INSTABILITY WILL MAINTAIN THE INTENSITY OF THESE STORMS
AS THEY SURGE EAST ACROSS THE AREA. THE PRIMARY THREAT WITH THESE
STORMS WILL BE THE POTENTIAL OF SIGNIFICANT AND WIDESPREAD
DAMAGING WINDS.
ADDITIONAL STORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON
MAINLY NORTH OF INTERSTATE 44 AS THE LOWER ATMOSPHERE BECOMES MORE
UNSTABLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SEVERAL DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS
THROUGH EARLY WEDNESDAY MORNING. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY AFTER 5 AM FOR SOUTHEAST KANSAS
ACROSS THE REMAINDER OF THE OUTLOOK AREA AS THE MORNING
PROGRESSES.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
FOSTER
In the hours before
Local storm report, Jul 5, 4:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0557 AM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG 1 N NEVADA 37.84N 94.37W
07/05/2004 VERNON MO LAW ENFORCEMENT
SEVERAL TREES DOWN.
WDBSpecial weather statement, Jul 5, 5:18 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 AM CDT MON JUL 5 2004
MOZ055-068-079-089-051215-
BENTON-DADE-HICKORY-POLK-
618 AM CDT MON JUL 5 2004
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DADE...HICKORY AND POLK
COUNTIES...
AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY ASSOCIATED WITH STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES SOUTHEAST OF OSCEOLA TO STOCKTON TO
GOLDEN CITY...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF
STOCKTON TO STOCKTON TO 22 MILES SOUTHWEST OF STOCKTON...AND MOVING
EAST AT 50 MPH.
THESE STORMS WILL BE...
NEAR GREENFIELD BY 625 AM CDT.
NEAR EVERTON BY 630 AM CDT.
NEAR HERMITAGE BY 635 AM CDT.
NEAR BOLIVAR BY 640 AM CDT.
NEAR MORRISVILLE BY 650 AM CDT.
NEAR PLEASANT HOPE BY 655 AM CDT.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
FOSTER
Local storm report, Jul 5, 5:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0635 AM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0625 AM HAIL STOVER 38.45N 92.98W
07/05/2004 0.88 INCH MORGAN MO LAW ENFORCEMENT
NICKEL HAIL IN STOVER
WDBSpecial weather statement, Jul 5, 5:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT MON JUL 5 2004
MOZ057-069-051230-
CAMDEN-MILLER-
640 AM CDT MON JUL 5 2004
...SIGNIFICANT WEATHER ADVISORY FOR CAMDEN AND MILLER COUNTIES...
AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM COLE CAMP
TO 12 MILES EAST OF WARSAW TO HERMITAGE...OR ALONG A LINE EXTENDING
FROM 14 MILES SOUTH OF SEDALIA TO 27 MILES NORTHWEST OF CAMDENTON TO
25 MILES NORTH OF BOLIVAR...AND MOVING NORTHEAST AT 50 MPH.
THESE STORMS WILL BE...
NEAR MACKS CREEK BY 705 AM CDT.
NEAR CAMDENTON BY 720 AM CDT.
NEAR OSAGE BEACH BY 725 AM CDT.
NEAR TUSCUMBIA BY 740 AM CDT.
STRONG WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
BOATERS AND CAMPERS ON THE LAKE OF THE OZARKS ARE URGED TO SEEK SAFE
SHELTER
FOSTER
Local storm report, Jul 5, 5:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0643 AM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 AM HAIL WARSAW 38.25N 93.38W
07/05/2004 0.88 INCH BENTON MO EMERGENCY MNGR
0640 AM TSTM WND DMG WARSAW 38.25N 93.38W
07/05/2004 BENTON MO EMERGENCY MNGR
TREES DOWN IN TOWN ESTIMATED 60 MPH WIND
LDLocal storm report, Jul 5, 5:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0653 AM CDT MON JUL 05 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0608 AM TSTM WND DMG 2 E APPLETON CITY 38.20N 93.99W
07/05/2004 ST.CLAIR MO LAW ENFORCEMENT
NUMEROUS TREES DOWN
LDThunderstorm Wind, Morgan
- When
- July 5, 6:00 AM CST to 6:30 AM CST
- Where
- Morgan County, Countywide
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.433, -92.867
A derecho that swept across west central and central Missouri caused intermittent damage across Morgan County. Numerous trees and power lines were downed, along with minor damage to several structures.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413587.